Alert archive / Wisconsin / Frost Advisories in 2024

Frost Advisory 2, NWS Green Bay, WI

May 14, 20248 counties in Wisconsin

NWS Green Bay, WI issued this frost advisory at May 14, 2024, 2:29 PM CDT for 8 counties in Wisconsin. It took effect at May 15, 2024, 12:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 14, 2024, 2:29 PM CDT (19:29 UTC)
In effect from
May 15, 2024, 12:00 AM CDT
Expired
May 15, 2024, 7:00 AM CDT
In force
7 hr
Issued by
NWS Green Bay, WI

Counties Florence County, WI, Forest County, WI, Langlade County, WI, Lincoln County, WI, Marinette County, WI, Oconto County, WI, Oneida County, WI, Vilas County, WI

The radar

The Green Bay radar (KGRB), 130 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WWUS73 KGRB 141929
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
229 PM CDT Tue May 14 2024

WIZ005-010>013-018-019-021-150330-
/O.NEW.KGRB.FR.Y.0002.240515T0500Z-240515T1200Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Northern Oconto County-
Including the cities of Tomahawk, Eagle River, Townsend,
Lakewood, Lac Du Flambeau, Aurora, Merrill, Commonwealth, Antigo,
Mountain, Spread Eagle, Niagara, Wausaukee, Rhinelander, and
Crandon
229 PM CDT Tue May 14 2024

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT 
WEDNESDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Langlade, Lincoln, Oneida, Vilas, Florence, Forest, 
  Northern Marinette and Northern Oconto Counties.

* WHEN...From midnight tonight to 7 AM CDT Wednesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Kallas
1 follow-up statement
685 
WWUS73 KGRB 150206
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
906 PM CDT Tue May 14 2024

WIZ005-010>013-018-019-021-151200-
/O.CON.KGRB.FR.Y.0002.240515T0500Z-240515T1200Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Northern Oconto County-
Including the cities of Mountain, Eagle River, Tomahawk, Spread
Eagle, Townsend, Aurora, Lakewood, Niagara, Crandon, Antigo,
Wausaukee, Merrill, Commonwealth, Rhinelander, and Lac Du
Flambeau
906 PM CDT Tue May 14 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

* WHAT...Low temperatures from 32 to 37 degrees will result in frost 
  formation.

* WHERE...Langlade, Lincoln, Oneida, Vilas, Florence, Forest, 
  Northern Marinette County, and Northern Oconto County Counties.

* WHEN...Until 7 AM CDT Wednesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cover your plants or bring them indoors to protect them from the 
cold.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Eckberg

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this frost advisory went out at May 14, 12:31 PM CDT, 1 hour 58 minutes earlier. Its key messages:

  • Low relative humidity may cause increased fire potential this afternoon away from the lake and bay.
  • Areas of frost are possible over north central and far northeast Wisconsin tonight.
  • An unsettled pattern will arrive Thursday morning, bringing potential for several rounds of rain and storms through the weekend.
Area forecast discussion, May 14, 12:31 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1231 PM CDT Tue May 14 2024

Updated aviation portion for 18Z TAF issuance

.KEY MESSAGES...

- Low relative humidity may cause increased fire potential this
  afternoon away from the lake and bay.

- Areas of frost are possible over north central and far
  northeast Wisconsin tonight.

- An unsettled pattern will arrive Thursday morning, bringing
  potential for several rounds of rain and storms through the
  weekend.

&&

.DISCUSSION...
Issued at 333 AM CDT Tue May 14 2024

Short Term...Today...Tonight...and Wednesday

A Hudson Bay high is setting up to provide northern and central
Wisconsin with dry and seasonable weather. The smoke from the
wildfires to our northwest should be less evident than the last
few days. There may still be some elevated smoke, but little or
none close to the ground as low level air is coming in from the
northeast.

Low level cold advection will make for a cooler day than
yesterday, especially near Lake Michigan. Clear skies and light
winds should allow temperatures to fall into the low to middle 30s
across north central and far northeast Wisconsin tonight. The air
is quite dry, so frost formation is uncertain. Wednesday will be
around five degrees warmer than this afternoon, with the coolest
temperatures again near the Lake Michigan shore.

Northeast winds gusting to 20 knots will make for building waves
today, but probably below small craft advisory criteria.

Long Term...Wednesday Night Through Monday

Overall, fairly quiet spring weather is expected to persist
through mid-week before a more unsettled pattern arrives Thursday
morning. A train of shortwaves is expected to bring several
rounds of precip to the forecast area through the end of the week,
although forecast confidence significantly drops off toward the
weekend due to timing and strength issues within the current
ensemble guidance. Otherwise, temperatures begin a gradual incline
through the weekend with some locations across central Wisconsin
possibly seeing the upper 70s on Saturday.

Thursday and Friday precip chances... An upper-level disturbance
will spin up a weak surface low over western Minnesota and the
Dakotas Wednesday evening, bringing downstream precip chances to
the forecast area beginning Thursday morning. As the system
approaches from the west and becomes vertically stacked, best
chances for rain Thursday into Friday will be across central to
north-central Wisconsin. However, QPF is expected to be on the
lighter end (~0.1" to 0.4") given the influence of mid-level dry
air from Hudson Bay high pressure to the north. Some thunder
wouldn't be out of the question Thursday evening as a corridor of
300 to 400 J/kg of surface-based CAPE makes its way up into
central and east-central Wisconsin.

Rest of the extended... Another round of rain looks to arrive
sometime on Sunday following a brief dry spell Saturday. Models
currently disagree about timing and strength of the driving
shortwave, and thus timing and intensity of accompanying precip.
First impressions suggest that upper-level forcing with this
system will be more robust than with Thursday's, although how much
QPF we get out of it is still uncertain. The track of the PV
anomaly and attendant surface low will determine how much precip
(if any) makes it down into the CWA on Sunday, with the GFS
currently depicting a much drier solution than the ECMWF.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 1231 PM CDT Tue May 14 2024

Ridge of high pressure to extend from Ontario southward into the
Great Lakes over the next 24 hours, thus VFR conditions to
prevail. There is still some smoke aloft from Canadian wildfires,
but surface visibility will not be impacted.

Winds are forecast to subside to light/variable over central WI,
but only diminish to 5 to 10 knots from the north-northeast over
eastern WI. Winds on Wednesday to veer back to the east-northeast
at 5 to around 10 knots.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....RDM/Goodin
AVIATION.......Kallas
Hazardous weather outlook, May 14, 2:54 AM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
254 AM CDT Tue May 14 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-150800-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
254 AM CDT Tue May 14 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Temperatures are forecast to fall into the lower to middle 30s
across far northern Wisconsin tonight. Patchy frost may develop
with temperatures this cold, and may result in damage to cold
sensitive plants.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be several chances for thunderstorms Thursday through
Sunday. Severe weather is not currently expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-150800-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
254 AM CDT Tue May 14 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be several chances for thunderstorms Thursday through
Sunday. Any storms may pose a threat to boaters or mariners.

RDM/Goodin

Nearby

Frost Advisories in Wisconsin, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.